Even though you take good care of your teeth, clean them twice a day, go for preventive check-ups, and follow a healthy lifestyle, caries can occur. Some medications can be the origin of an unwelcome hole in a tooth.
Experts estimate that more than 2-4% of hospitalizations are related to drug-induced reactions. Certain groups of medicines can cause unpleasant reactions in the oral cavity, from discoloration of the teeth through bad breath to swelling. The mechanism of the drug-induced response is not always known.
Oral Cavity Diseases
The list of drugs with pathological reactions in the oral area is still growing. Medicines can cause diseases such as salivary gland diseases, mouth ulcers, taste changes, discoloration of teeth, mucous membranes, pigmentation, white lesions, swelling, and bad breath.
These side effects increase the risk of infection, pain, and possible tooth loss. The most common side effects of medications are xerostomia, altered taste, and stomatitis.
Frequently Used Drugs
Commonly available Aspirin forms a white coating on the mucosa. The antibiotic Tetracycline can cause ulcers and irreversible tooth discoloration, even tooth decay.
However, antibiotics destroy teeth in other ways. Their long-term use can cause a yeast infection on the mucous membranes. Yeast (candida) can colonize the oral cavity and destroy teeth.
If you have unusual oral problems, think about whether you have recently taken any medication. It is a good idea to ask your doctor who prescribes antibiotics if they can stain your teeth.
Source and credit: https://www.researchgate.net/publication/286472201_The_effect_of_drugs_in_the_oral_cavity_-_A_review, pixabay.com